Idaho, 2018

Flooding in Idaho, May 18, 2018

May 18, 2018 · NWS OTX · 2 events in 1 county or zone

An area of showers and thunderstorms formed over Nez Perce County during the morning hours of May 18th. 17 inches of rain from these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An area of showers and thunderstorms formed over Nez Perce County during the morning hours of May 18th. Lewiston ASOS reported 0.99 inches of rain while the COOP Observer at Nez Perce reported 1.17 inches of rain from these storms. This rain produced a number of secondary road washouts and minor main road damage through out the county. In the Lewiston area urban flooding affected parking lots and poor drainage properties including a number of apartments in Lewiston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 18, 1:28 AM PST, 32 minutes earlier.

Area forecast discussion, May 18, 1:28 AM PST, 32 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
228 AM PDT Fri May 18 2018

.SYNOPSIS...
The arrival of a cold front on tonight and Friday will produce
breezy north and northeast winds and cooler temperatures closer to
average. More showers but fewer thunderstorms can be expected for
Saturday...but Sunday looks like a dry break period. A warming
trend will develop next week but with more showers and
thunderstorms possible.

&&

.DISCUSSION...

Today through Saturday: An area of low pressure remains embedded
between split flow over the Western US. This pattern will continue
to promote cooler and showery conditions as various smaller scale
disturbances rotate in and around it through Saturday. The
atmosphere is showing less instability than when this pattern first
moved into position and as such the forecast is trending more
towards more cloudiness and slow moving showers and less in the way
of thunderstorms. In addition a cold front dropping down along
the edges of the low will allow the surface pressure gradient to
favor a wind shift to north and northeast today. /Pelatti

Sunday and Monday: Sunday will be the driest and warmest day of
the weekend as we transition between the upper low exiting to the
northeast and the new trough moving onshore from the Pacific.
This weak ridge of rising heights will help keep showers mainly
limited to the mountains surrounding the basin. We'll remain under
moist southwesterly flow on the eastern side of the trough which
will bring good WAA and high temps 4-8 degrees warmer than
Saturday (highs in the mid 70s). By Monday the trough will have
split into two areas of circulation, one that dips well to our
south and pinches off over the desert southeast, and one that
stays further north. There is considerable disagreement on the
exact track of this northern branch which will affect just how
showery we are to start the week. Generally the main trough
feature stays to our south, actually shifting flow out of the
east/southeast and pulling moisture around said low and all the
way up into our region. This will keep Monday showery, with
thunderstorm potential. The best chance will be southeast WA/ID
Panhandle and the northern mountains/Cascades where upslope
showers are most favorable.

Tuesday-Thursday: A messy pattern continues. Earlier it seemed
a stronger ridge would move in for a break in the showers, but
models have been trending much weaker and more transient with this
feature in the latest runs. It now looks that the offshore ridge
tries to move in Tuesday but the desert southwest low dominates
the flow, moving north toward our region. This keeps moist flow
around with an unstable airmass. This will mean daily shower and
thunderstorm chances for most of the region. Given the moist air
and and weak steering flow these storms will have potential to
drop localized heavy rain. Temperatures will also continue to
climb into at least Wednesday, topping out about 10 degrees above
normal for late May, in the 80s. Looking out into the far extended
period there is high uncertainty given polar opposite solutions
from synoptic models which disagree on whether we'll see a break
in the showery pattern by late week. /bw

.Hydrology...With the cooling trend expected this weekend mountain
snow melt will slow down...however the warming trend beginning
early next week will allow another acceleration. So for the
foreseeable future little relief is expected for the river
flooding issues plaguing the region.

The following rivers are currently under river Flood Warnings...

  Moyie River at Eastport AFFECTING Boundary County
  Lake Pend Oreille AFFECTING Bonner County
  Kettle River near Ferry above Curlew AFFECTING Ferry County
  Methow River near Pateros AFFECTING Okanogan County
  Okanogan River near Tonasket AFFECTING Okanogan County
  Pend Oreille River below Albeni Falls AFFECTING Bonner and
  Pend Oreille Counties
 Similkameen River near Nighthawk AFFECTING Okanogan County

The Flash Flood Watch will continue indefinitely for the Lost
River community in the Methow Valley for possible levee failure.

An Areal Flood Warning continues over Okanogan County for the
lake shore of Lake Osoyoos...and the possibility of renewed
rainfall and snow melt related flooding on the Salmon Creek and
Chewuck River.

An Areal Flood warning remains in effect for a sliver of Ferry and
Stevens county along the Kettle River from the Canadian border to
Lake Roosevelt, in addition to the riverine Flood Warning for the
Kettle River near Ferry.

&&

.AVIATION...
06Z TAFS: Lightning around the Moses Lake Area this evening
should dissipate by 08Z tonight. Low pressure will sit over
southern WA will result in light rain across much of the region
through at least early Friday afternoon. Low cigs with IFR/MVFR
conditions will be likely around the Spokane Area, Pullman to
Lewiston and over the basin, including into KMWH and KEAT. Cigs
may lift through Friday afternoon, but expect mountain
obscurations through the day. Expect gusty northeast at KCOE up to
25 kts Friday morning and afternoon. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        62  49  67  49  75  54 /  60  30  40  10  10  10
Coeur d'Alene  61  47  67  47  75  51 /  40  20  30  10  10  10
Pullman        59  48  67  48  73  51 /  90  40  50  10  10  20
Lewiston       64  53  73  53  78  56 /  80  40  50  10  10  20
Colville       65  48  70  48  77  50 /  40  20  20  10  10  10
Sandpoint      64  45  65  44  74  47 /  30  20  40  10  10  10
Kellogg        59  43  64  45  73  48 /  40  40  30  10  10  10
Moses Lake     66  52  73  50  79  54 /  80  40  20  10  10  10
Wenatchee      64  53  71  53  77  55 /  90  40  40  10  20  10
Omak           65  52  71  52  77  53 /  90  40  20  20  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, May 17, 7:20 AM PST, 18 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
820 AM PDT Thu May 17 2018

IDZ001>004-026-027-WAZ036>038-042-043-181530-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Spokane Area-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
820 AM PDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Northeast
Washington.

.DAY ONE...TODAY AND TONIGHT

Area rivers remain high, with some flooding in the Idaho
Panhandle and extreme northern Washington. Although the
probability for widespread hazardous weather is low, scattered
thunderstorms are possible today. Some of these storms may
slow moving and contain brief heavy rain.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Many area rivers will see rises and become very high through the
week with additional snow melt, with some flooding in the Idaho
Panhandle and extreme Northern Washington.

WAZ031>035-041-044-181530-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Wenatchee Area-Waterville Plateau-
820 AM PDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington
and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Area rivers remain high, with major flooding on some rivers in
the area. Although the probability for widespread hazardous
weather is low, scattered thunderstorms are possible today. Some
of these storms may slow moving and contain brief heavy rain
heightening the possibility of flash flooding on recent burn
scars.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Many area rivers will remain in flood through the next week as
mountain snow melt continues.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Nez Perce

When
May 18, 2:00 AM PST to 11:00 AM PST
Where
Nez Perce County, 1.95 mi N of East Lewiston to 1.69 mi NE of Leland
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
46.448, -117.013

Five main and 4 secondary roads in Latah County were washed out or otherwise damaged by heavy rains.

Flood, Nez Perce

When
May 18, 2:00 AM PST to 7:00 AM PST
Where
Nez Perce County, 0.92 mi NW of East Lewiston to 1 mi ENE of East Lewiston
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
46.431, -117.032

Heavy rain in and around Lewiston created numerous urban flooding problems during the morning of July 18th. A retention pond overflowed and caused a hillside washout with another hillside also suffering erosion damage. A number of roads and parking lots were flooded in the city and a block of apartments in low laying poor drainage areas suffered first floor and yard flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2018Every state in 2018This day in weather historyWarnings in Idaho, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758589, 758611.